For Families > Seeking Professional Help > The Facts About Medication

ADHD Medication and the FDA: An Update and Some Background

by Glenn S. Hirsch, MD

An Update

On March 22, 2006 the FDA Pediatric Advisory Committee decided that the medications do NOT need "black box" warnings about their risks. "The vast majority of the risks are known, understandable and controllable," according to Dr. F. Xavier Castellanos, Professor of Child and Adolescent Psychiatry at the NYU School of Medicine and Director of the Phyllis Green and Randolph Cōwen Institute for Pediatric Neuroscience.

The Background

On February 9, 2006 the FDA Drug Safety & Risk Management Advisory Committee met to evaluate whether Attention-Deficit/Hyperactivity Disorder (ADHD) stimulant medication could increase the risk of heart related problems.

As a result of that meeting, the 16 member panel made two recommendations:

  1. They unanimously recommended that a medication guide be made available to families and patients.

  2. The committee was divided on recommending that a "black box" warning be added to the labeling of ADHD stimulant medications. The committee stated that the warning should include the fact that medications such as methylphenidate (Ritalin, Ritalin LA, Metadate CD, Concerta etc) and amphetamine (Dexedrine and Adderall) may cause an increase in blood pressure which may lead to heart attack, stroke and sudden death.

Many commonly prescribed medications carry "black box" labels, and these warnings are meant to be viewed as a cautionary note for the consumer—a yellow light, not a red one.

What information did the committee have in order to make these recommendations?

The committee reviewed data from a 5 year period (1999–2003) of adverse events and deaths in patients who were on stimulant medication. They found that during this period there were 12 deaths of children and adolescents who were on an amphetamine containing medication; not all of these were related to heart problems. In addition, there were 18 non-fatal cardiac related problems in children and adolescents taking amphetamine.

For children and adolescents taking methylphenidate medications there were 7 sudden deaths and 8 who had non-fatal cardiac abnormalities.

In terms of percentages there were 0.36 deaths per one million amphetamine prescriptions written and 0.21 deaths per one million methylphenidate prescriptions written.

How can we understand the data and what questions still need to be answered by the FDA?

  1. These medications have been in use for a long time. Methylphenidate has been used since the mid-1950s and amphetamine before that and these problems have not been noted before.

  2. There has been a dramatic increase in the number of prescriptions of stimulants to treat ADHD in the last decade. This has resulted in controversy over whether these medications have been over-prescribed. Most studies looking at this issue have not found a general pattern of over-prescribing. But, has the increase brought to light a rare problem?

  3. It has been long known that the stimulants can cause slight increases in blood pressure and pulse. These increases tend to be slight. Are there susceptible individuals in which these increases over the long term can result in worsening of an underlying abnormality?

  4. The data are slightly suggestive that the rate of unexplained deaths is higher in patients taking amphetamines than in those prescribed methylphenidate. Is this a true difference?

  5. What we do know is that unfortunately and unfairly children die every day of a sudden unexplained death. Some deaths are due to a 'silent' cardiac abnormality. Sometimes, if a child is on medication the death may be attributed to the medication but that does not mean that there is a real cause and effect between the two.

  6. In order to make better sense out of the data the FDA currently has and in order to make decisions about the recommendations of the advisory committee, the FDA needs to compare these death rates with the rate of sudden death of children and adolescents in general. This is called the "base rate."

What should patients, family members and practitioners do at this time?

  1. If you or your child is currently taking amphetamine or methylphenidate do not stop or change without talking to the doctor who is prescribing it.

  2. As part of the assessment of a child who is about to start medication and as part of any follow-up, information should be obtained regarding any family history of unexplained death and fainting, heart murmur or any history of cardiac related problems in the patient.

  3. The practitioner should take great care in getting baseline and follow-up blood pressures and pulse.

  4. It is important to emphasize that we are talking about a very rare event and this needs to be weighed against the very real problems of children and adolescents with ADHD. These include not only social and academic problems but greater risks of substance abuse and severe accidents.

Background Information

What is the FDA Drug Safety & Risk Management Advisory Committee?

This committee is a component of the FDA (Food and Drug Administration). Its members meet regularly throughout the year to evaluate, review data on the safety and efficacy of medications, and report their findings to the Commissioner of the FDA. They officially advise the FDA on matters of drug safety and risk management.

What is the historical background behind this committee meeting?

In February 2005 Health Canada, the Canadian equivalent of the FDA, suspended the sale of Adderall XR due to reports of sudden death, heart-related deaths and strokes in pediatric and adult patients using this version of amphetamine. The short-acting version of Adderall was never marketed in Canada.

Six months later, after a review by its committee found that Adderall XR was not clearly associated with an increase in heart problems, Health Canada re-approved the marketing of Adderall XR.

What was the FDA's initial response to Health Canada's evaluation?

In August 2004 the FDA asked for a labeling change to Adderall XR after their review of from 1999 through 2003 found 12 sudden deaths in Adderall XR patients, with five occurring in patients with underlying cardiac abnormalities.

The labeling change added a statement stating that "sudden death has been reported in association with amphetamine treatment at usual doses in children with structural cardiac abnormalities. Adderall XR generally should not be used in children or adults with structural cardiac abnormalities."

The FDA at that time also made it clear that "When one considers the rate of sudden death in pediatric patients treated with Adderall products based on the approximately 30 million prescriptions written between 1999 and 2003 (the period of time in which these deaths occurred), it does not appear that the number of deaths reported is greater than the number of sudden deaths that would be expected to occur in this population without treatment. For this reason, the FDA has not decided to take any further regulatory action at this time."

The FDA did ask for further reviews of this issue.